Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2000, 7:56 AM CDT for Hand County, Hyde County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2000, 7:56 AM CDT (12:56 UTC)
- Expired
- May 17, 2000, 9:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Hand County, SD, Hyde County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808
WUUS53 KABR 171257
SVRABR
SDC059-069-171400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
756 AM CDT WED MAY 17 2000
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAND COUNTY IN SOUTH DAKOTA
HYDE COUNTY IN SOUTH DAKOTA
* UNTIL 900 AM CDT
* AT 756 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF REE HEIGHTS...OR ABOUT 10
MILES SOUTH OF HIGHMORE...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
13 MILES NORTH OF AMES AROUND 815 AM CDT
NEAR MILLER DALE COLONY AROUND 820 AM CDT
NEAR MILLER AROUND 840 AM CDT
NEAR SAINT LAWRENCE AROUND 845 AM CDT
NEAR VAYLAND AROUND 855 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF QUARTERS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
$$
LAT...LON 4448 9943 4424 9932 4428 9868 4469 9870
4464 9910
HARDING
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:45 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 17, 3:45 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT WED MAY 17 2000
LITTLE TIME THIS MORNING...BUT MAIN CHALLENGES TODAY WILL BE WINDS
AND POPS. MODELS IN GENERAL AGREEMENT ON OVERALL TRENDS...THOUGH
SPEED DIFFERENCES NOTED ESPECIALLY 36 HRS AND BEYOND. POSITION AND
STRENGTH OF SFC LOW MOVING EASTWARD TO SOUTH OF AREA SIMILAR. FOLLOWED
A GENERAL AVN/ETA BLEND FOR DETAILS TODAY AND THURSDAY. BEST CHANCES
FOR PRECIP SEEN ACROSS SOUTHERN TIER OF COUNTIES TODAY AND TONIGHT.
MODEL QPF PATTERNS VARY ON AMOUNTS...BUT REMARKABLY SIMILAR IN
GENERAL PATTERNS AND LOCATION OF MAXIMA. APPEARS BEST PRECIP AMOUNTS
WILL BE MOSTLY SOUTH OF OUR AREA. HAVE TONED DOWN POPS A
BIT...ESPECIALLY NE COUNTIES WHERE NONE OF THE MODELS PRODUCE ANY
MEASURABLE PRECIP. 88D CURRENTLY SHOWS GENERAL SHOWERS WITH A FEW
THUNDERSTORMS WESTERN COUNTIES BUT NOTHING ATTM EASTERN 2/3 OF CWA.
WILL LIKELY MAKE MINOR ADJUSTMENTS OF WORDING TO WESTERN ZONES
BEFORE FINAL ZONE ISSUANCE. THAT SAID...FOCUS SHIFTS TO WINDS. AVN
SHOWS A WEAKER SFC GRADIENT THAN ETA...BUT ETA SEEMED TO INITIALIZE
A BIT BETTER ON SFC PATTERN. IN ADDITION...ABR 88D VAD WIND PROFILE
SHOWS 30 KTS AT 2-3 KFT WHICH IS STRONGER THAN ETA 925 MB WINDS.
SO...WILL GO WITH WIND ADVISORY TODAY AND INCLUDE ENTIRE CWA. WILL
CARRY IT THROUGH AFTN WEST...AND THROUGH TONIGHT EAST. WILL CONTINUE
CHANCE RAIN TONIGHT AND EARLY THURS...AND GENERALLY TAPER OFF FROM
WEST TO EAST. NO MAJOR DIFFERENCES SEEN IN FAN AND FWC TEMPS AND
HAVE GENERALLY FOLLOWED A COMPROMISE.
.ABR...WIND ADVISORY ENTIRE CWA...THROUGH TODAY WESTERN 1/3
CWA...THROUGH THIS EVENING CNTL COUNTIES...AND THROUGH TONIGHT
EASTERN COUNTIES.
LORENSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 30 min |
| May 17, 6:28 AM CDT | Severe Thunderstorm Warning | ABR | Hughes | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.